South Carolina, 2016

Damaging Wind in South Carolina, May 17, 2016

May 17, 2016 · NWS CHS · 1 event in 1 county or zone

An area of moderate widespread rain developed in the vicinity of a nearly stationary front centered across southeast Georgia. A few thunderstorms developed within this area of rain, producing a few damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

An area of moderate widespread rain developed in the vicinity of a nearly stationary front centered across southeast Georgia. A few thunderstorms developed within this area of rain, producing a few damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at May 17, 10:09 AM EST, 2 hours 34 minutes earlier.

Area forecast discussion, May 17, 10:09 AM EST, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
1109 AM EDT TUE MAY 17 2016

.SYNOPSIS...
An upper disturbance and weak surface low pressure will bring
showers and a few storms through tonight. A trailing cold front
will push south of the region Wednesday and high pressure will
build from the north through late week. Low pressure will track
from the Ohio Valley to the Mid Atlantic coast this weekend. This
low will pull a warm front through the region Saturday and will
push a cold front through the area early Sunday. High pressure
will then build into the region through early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
A nearly stationary front remains draped across our southern GA
zones this morning while a steady stream of upper shortwave energy
ripples through at mid levels. 20-25 kt southwest flow in the
lowest 6 km of the atmosphere is advecting deep layered moisture
into the southeast United States with precipitable water values
expected to approach 2" later this afternoon. There will be weak
upper jet divergence overspreading the area this afternoon though
the best dynamics will remain to the north and south. Extensive
cloud cover along and north of the front will put a damper on
solar warming today. Most areas not expected to climb above 80
degrees today except areas along the Altamaha River where values
in the lower 80s are expected.

Showers with isolated thunderstorms will become more numerous late
this morning and early afternoon as the moisture deepens. Modified
12Z raob shows about 1000 J/kg CAPE and -4C LI with 44 kt of 0-6
km shear. Unless we see a significant amount of unexpected
clearing and warmer temps than currently forecast, limited
instability will be prohibitive for strong/severe convection.
Nevertheless, low wet-bulb zero heights and modest low level shear
along and south of the front may support an isolated severe storm
this afternoon.

Tonight: The upper shortwave will help a wave of low pressure
develop offshore where the greatest baroclinicity will be. This
will help bring an end to most of the showers in the evening,
although a trailing cool front behind the low will linger across
southeast GA and so some showers could linger there especially much
of the night. Lows in the mid/upper 60s most places.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY/...
Wednesday: Low pressure near the Southeast coast to start will
advance offshore, and a cold front will push south of the region.
Maintained slight chance/chance pops during the morning as the
western periphery of deep layered moisture could linger near the
coast. Then, as a sea breeze develops and pushes inland during the
afternoon, isolated/scattered diurnal showers/thunderstorms could
develop. However, a combination of progged temps in the lower to mid
80s, dewpoints mainly in the 60s and a stronger cap as compared with
model soundings from previous model runs should combine to yield
unimpressive instability and limited coverage of convection. The
exception could be across southern counties where somewhat stronger
instability and weaker capping due in part to a shortwave trough
aloft could translate to greater coverage of showers/thunderstorms
and even a chance for brief/isolated severe thunderstorms. Thus,
afternoon pops are graduated from 25-30 percent north/inland to
around 50 percent across southern counties.

Wednesday night: Surface high pressure and associated drier air will
build from the north/northeast. However, uncertainty regarding the
location of a pool of deeper moisture suggests that slight
chance/chance pops are warranted.

Thursday: Below normal temperatures in the upper 70s/lower 80s will
prevail as high pressure continues to expand into the region from
the north. While the high will push a wedge of relatively dry air
into the southeast, a broad zone of overrunning moisture embedded
within west southwest flow aloft will persist over the Southeast.
The position of this enhanced moisture and the prospect/location for
any forcing for ascent provided by a weak upper shortwave trough
remains uncertain, and this translates to an uncertain pop forecast.
The latest forecast depicts pops ramping up from slight
chance/chance Thursday morning to around 50 percent south/inland and
25-30 percent farther north/east Thursday afternoon. Then, pops
decrease to slight chance/chance Thursday night.

Friday: Ahead of an amplifying longwave upper trough and developing
surface low pressure to the west, moisture transport and deep
layered forcing for ascent will increase. Thus, pops increase with
time, with likely pops far south/inland and high chance pops
elsewhere Friday afternoon. Temperatures could top out around 80F,
although clouds and an earlier onset of showers could hold temps in
the 70s in some areas.

&&

.LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...
A longwave upper trough will amplify over the eastern CONUS and will
support surface cyclogenesis. Ahead of these features, an
intensifying warm conveyor belt/associated moisture transport of
PWATS around 2 inches and sustained forcing for ascent will support
a wet period featuring showers/thunderstorms Friday night into
Saturday. This plume of anomalously high moisture could
support locally heavy rainfall. Also, latest guidance depicts the
surface low passing north of the region and pulling a surface warm
front through the region by Saturday. This could open a window of
opportunity for severe weather until a cold front pushes through the
region Saturday night or early Sunday. Then, the usually deep upper
low is progged to become cut-off over the eastern CONUS by early
next week, with the core of the upper low/associated cold pool
expected to roll across the Southeast. Thus, the chance for mainly
diurnal showers/thunderstorms will persist into the end of this
forecast period. Meanwhile, high temperatures will struggle to
reach normal levels through this period.

&&

.AVIATION /15Z TUESDAY THROUGH SATURDAY/...
VFR conditions to start the period but conditions will be going
downhill today as low clouds and rain overspread the area as
shortwave energy aloft and surface low pressure move northeast
through the area. MVFR ceilings have been slower than expected to
arrive but they should do so later this morning, along with
showers. MVFR ceilings with showers and possible thunderstorms
should then prevail through much of the rest of the afternoon.
Rain chances will then diminish with some improvement in ceilings
possible this evening before ceilings likely drop to MVFR,
possibly IFR, by the end of the period.

Extended Aviation Outlook: Alternating periods of VFR conditions and
flight restrictions are expected this period, mainly due to episodes
of showers/thunderstorms.

&&

.MARINE...
Today and Tonight: Atlantic high pressure will give way to low
pressure tonight...causing winds to shift from south/southeast
today to more west/northwest late tonight. Speeds will be mainly
15 knots or less with seas 4 feet or less so no advisories
needed.

Wednesday: North winds to start will give way to a dominant sea
breeze circulation of 15 kt or less. Seas of 2-3 ft will prevail.

Wednesday night through Friday: High pressure will build into the
region from the north, and stronger northeast winds/higher seas can
be expected. However, latest guidance suggests that winds/seas will
remain below Small Craft Advisory levels. Thus, winds are capped
at20 knots and seas are capped at 4-5 ft through late week.

Friday night or Saturday: A warm front will push through the waters,
and winds will turn toward the south at 15-20 kt, accompanied by
seas 3-5 ft.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

SYNOPSIS...
NEAR TERM...JRL
SHORT TERM...SPR
LONG TERM...SPR
AVIATION...RJB/SPR
MARINE...JRL/RJB/SPR
Hazardous weather outlook, May 17, 11:52 AM EST, 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
1252 PM EDT TUE MAY 17 2016

AMZ330-350-352-354-374-181700-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
1252 PM EDT TUE MAY 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>052-181700-
JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
TIDAL BERKELEY-
1252 PM EDT TUE MAY 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HEAVY RAIN...PERIODS OF SHOWERS AND THUNDERSTORMS WILL CONTINUE
ACROSS SOUTHEAST SOUTH CAROLINA AND SOUTHEAST GEORGIA THROUGH
EARLY THIS EVENING. SLOW MOVING STORMS WITH TORRENTIAL RAINFALL
WILL BE CAPABLE OF PRODUCING LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Local storm report, May 17, 12:04 PM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
104 PM EDT TUE MAY 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     HEAVY RAIN       1 W SAVANNAH            32.05N  81.11W
05/17/2016  E0.00 INCH       CHATHAM            GA   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTS WATER WAS COVERING THE ROAD
            ON VICTORY DR AT MULTIPLE INTERSECTIONS... INCLUDING
            MARTIN LUTHER KING JR BLVD... AND HARRY S TRUMAN PKWY.

&&

EVENT NUMBER CHS1600227

JMC
Local storm report, May 17, 12:08 PM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
108 PM EDT TUE MAY 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     HEAVY RAIN       1 NNW SAVANNAH          32.06N  81.09W
05/17/2016  E0.00 INCH       CHATHAM            GA   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTS THE INTERSECTION OF E HENRY
            ST AND PAULSEN ST IS IMPASSABLE DUE TO WATER COVERING
            THE ROADWAY.

&&

EVENT NUMBER CHS1600228

JMC
Local storm report, May 17, 12:14 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
114 PM EDT TUE MAY 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     HEAVY RAIN       1 W WINDSOR FOREST      31.98N  81.15W
05/17/2016  E0.00 INCH       CHATHAM            GA   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTED THAT LARGO DRIVE NEAR THE
            INTERSECTION WITH WOODLEY ROAD WAS IMPASSABLE DUE TO
            WATER COVERING THE ROADWAY.

&&

EVENT NUMBER CHS1600229

JMC
Local storm report, May 17, 12:17 PM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
117 PM EDT TUE MAY 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     HEAVY RAIN       1 E SAVANNAH HISTORIC D 32.08N  81.09W
05/17/2016  E0.00 INCH       CHATHAM            GA   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTED THAT WATER WAS COVERING THE
            ROADWAY AT THE INTERSECTION OF E BROAD ST AND PRESIDENT
            ST.

&&

EVENT NUMBER CHS1600230

JMC
Local storm report, May 17, 12:19 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
119 PM EDT TUE MAY 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     HEAVY RAIN       1 WSW SAVANNAH          32.04N  81.10W
05/17/2016  E0.00 INCH       CHATHAM            GA   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTED THAT WATER COVERED THE
            ROADWAY AT THE INTERSECTION OF ABERCORN ST AND COLUMBUS
            DR.

&&

EVENT NUMBER CHS1600231

JMC
Local storm report, May 17, 12:21 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
121 PM EDT TUE MAY 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     HEAVY RAIN       SAVANNAH HISTORIC DISTR 32.08N  81.09W
05/17/2016  E0.00 INCH       CHATHAM            GA   BROADCAST MEDIA

            MEDIA REPORTED WATER COVERING THE ROADWAY IN PLACES
            ALONG OGLETHORPE AVE.

&&

EVENT NUMBER CHS1600232

JMC

The radar

The Charleston,SC radar (KCLX), 48 km away, was scanning. The volume nearest the first event began at 17:41 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Beaufort

When
May 17, 12:43 PM EST to 12:44 PM EST
Where
Beaufort County, 1.17 mi W of Pritchardville
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
32.230, -80.990

A trained spotter sent pictures via Twitter of two trees down around Pritchardville. One tree was down on New Riverside Drive just east of Little Island Way. The other tree was also down on New Riverside Drive about a quarter of a mile south of the May River Road and Highway 170 intersection.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2016Every state in 2016This day in weather historyWarnings in South Carolina, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 636852.